Progesterone side effects get better over time? — The Bump
High-Risk Pregnancy

Progesterone side effects get better over time?

Hi ladies, this will be my first post on this board, actually my first post this pregnancy all together, woo!

I had a 34w preemie the first time, short-ish cervix that one day just decided it was time to go into labour. I went to the hospital after having what I thought were braxton hicks for days, and turns out I was 3cm dilated and fully effaced. They never really diagnosed me with incompetent cervix - but needless to say they are monitoring me closely this time.

I'm currently 15 weeks along, cervix already on the short side - 2.8cm and just started progesterone suppositories this week. My OB says she wants to keep me on them likely until near the end of this pregnancy. I'm taking 200mg split between morning and night.

My question to you all is, anyone taking progesterone, what have your side effects been and do they last the entire time? As I just started taking them this week I'm wondering if the side effects are just while you get used to the meds - in fact really hoping that is the case?? I had JUST gotten past the first trimester exhaustion and this week it feels like I've been hit by a brick wall of exhaustion again. I am currently nearly falling asleep at my desk at work. I'm also crazy bloated feeling and just generally a bit nauseous - which again all these feelings feel similar to first trimester symptoms but they all have long since stopped so I am positive it's from the meds now.

Someone give me some hope that these side effects will be short lived? Taking these meds twice a day from now until the end will be a nightmare if these side effects are here to stay... :S


Re: Progesterone side effects get better over time?

  • Hi 
    I'm also taking progesterone shots. I haven't had any side effects, i dont think . Although my nurse said that I could potentially have them. My second shot will be on Friday. If I experience anything I will share with you. Good luck. 
  • Loading the player...
  • I've had progesterone injections for IVF and suppositories for short cervix and didn't really have any noticeable side effects either time. It's possible I had some extra tiredness, but I couldn't distinguish that from normal pregnancy symptoms.  
    BabyFruit Ticker
  • Loading the player...
  • I take the shots of progesterone for a previous preterm delivery.  I started at 16 weeks and am now almost 24weeks.  I don't have any symptoms that I can distinguish from pregnancy symptoms. 
    Baby Birthday Ticker Ticker

    Mama to Three Girls: 
    Twins born March 2014 at 26 weeks due to preterm labor
    and our 37weeker born May 9th, 2016!






  • thanks ladies.. its possible they were a coincidence with me coming down with a cold too.. as today I'm now fully stuffed up, sore throat, along with the exhaustion and bloating... so.. maybe I was just getting sick.. ugh.. second cold this pregnancy, brutal!

  • I had the shots starting at 16 weeks until 36 weeks, I'm actually allergic to progesterone (rare and weird). The reactions I had to it doesn't sound like an allergic reaction but every woman is different! 
  • Pregnancy #1 resulted in a 29w preemie (due to a uterine anomaly). For that pregnancy, I had low progesterone in the first trimester so I was put on oral pills to boost my levels till the placenta took over. When taken orally, I had too many side effects- dizzy, exhausted and almost a drunk type feeling. I had to switch to inserting vaginally. No side effects when switching. This pregnancy I was put on Crinone gel from 4w-12w and then started progesterone injections at 16w. The gel didn't do much in terms of side effects except possibly contribute to more weight gain and bloat. The injections have been fine but they are making my blood sugar struggle, I have gotten some mood swings here and there, I do get tired more easily, and have had more bouts of shortness of breath. All these are typical side effects but I see my docs every other week so they are watching me closely. Basically, the benefits of the progesterone outweigh the side effects so I tend to just truck on through.
    Kelly_12Palisson
  • I'm actually allergic to prometrium, which is a version of progesterone they give you.  It's either given orally or vaginally.  It causes me to have heart palpitations, exhaustion along with crazy anxiety and depression.  I've had the injections and those didn't bother me.  Right now I'm on cronine which is a vaginal gel application and its mildly bother me but nothing compared to prometrium.  So if the side effects are extreme for you I'd recommend talking to your doctor about trying a different type instead.   
  • I'm taking progesterone vaginally as well, 2 doses but both at bedtime and haven't noticed any side effects. Hopefully what you were feeling was just your cold and you're feeling better now!
  • thanks for the replies... the side effects did last for the first few weeks..but have since subsided, luckily. I think maybe it was just my body getting used to it, I don't know..but everything is much better now!! :)

Sign In or Register to comment.
Choose Another Board
Search Boards